question-icon

Can Melatonin Cause Insomnia?

default
Posted on Mon, 17 Oct 2016
Question: In February I emailed you regarding the withdrawal from extremely long term use of Ativan, having been on it for 24 years and successfully followed your recommened plan until I took the last little dose on August 11th with help of my local psychiatrist. THANK YOU!!! Now, I have been taking Melatonin for about six months (10 mg. nightly for about the last three months). I am now convinced that it is contributing to my recent secondary insomnia which has gotten progressively worse over the last three weeks. At what rate should I discontinue its use. My current psychiatrist knows that I am taking it but is not yet aware of these issues. This for Dr. Sheppe
doctor
Answered by Dr. Alexander H. Sheppe (1 hour later)
Brief Answer:
Consultation

Detailed Answer:
Hello, and thanks for your question.

Congratulations on getting off Ativan, this will be very good for you in the long term!

Melatonin is used for the treatment of insomnia and improves insomnia by helping you sleep. It is extremely unlikely that this is causing insomnia. However, if you want to stop it, you can simply stop it immediately. You do not need to slowly taper off of it, as it does not cause withdrawal. I would just stop it immediately and talk with your psychiatrist about other options to treat insomnia.

Please remember to rate and close this answer thread when you are finished and satisfied.

In the future, for continuity of care, I encourage you to contact me directly at my private web address below. After you ask a direct question, it would be my pleasure to be your dedicated personal physician on this website. My name is Dr. Sheppe, and I am an XXXXXXX doctor working in New York City at NewYork-Presbyterian Hospital, ranked #1 for Psychiatry in the United States (tinyurl.com/psyrank). For a personalized comprehensive evaluation, treatment recommendations, and individual therapy, ask me at HealthCareMagic at this private web address: tinyurl.com/DrSheppeAnswers
Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
Answered by
Dr.
Dr. Alexander H. Sheppe

Psychiatrist

Practicing since :2014

Answered : 2236 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Can Melatonin Cause Insomnia?

Brief Answer: Consultation Detailed Answer: Hello, and thanks for your question. Congratulations on getting off Ativan, this will be very good for you in the long term! Melatonin is used for the treatment of insomnia and improves insomnia by helping you sleep. It is extremely unlikely that this is causing insomnia. However, if you want to stop it, you can simply stop it immediately. You do not need to slowly taper off of it, as it does not cause withdrawal. I would just stop it immediately and talk with your psychiatrist about other options to treat insomnia. Please remember to rate and close this answer thread when you are finished and satisfied. In the future, for continuity of care, I encourage you to contact me directly at my private web address below. After you ask a direct question, it would be my pleasure to be your dedicated personal physician on this website. My name is Dr. Sheppe, and I am an XXXXXXX doctor working in New York City at NewYork-Presbyterian Hospital, ranked #1 for Psychiatry in the United States (tinyurl.com/psyrank). For a personalized comprehensive evaluation, treatment recommendations, and individual therapy, ask me at HealthCareMagic at this private web address: tinyurl.com/DrSheppeAnswers